The Drug Spice sends Hundreds to Emergency Room

The Drug Spice sends Hundreds to Emergency Room

October 1st, 2015 in K2 Spice Addiction Rehabilitation
1 Comment

Imagine being able to buy a lethal drug over the counter, and without a prescription. Unfortunately, there is such a drug.

Spice is a synthetic version of pot and is made up of a mixture of herbs and spices sprayed with a chemical similar to THC, the psychoactive ingredient found in marijuana.

Recently, hundreds have been reported sick in Austin, Texas. The police department and other emergency officials are warning people about the new batch of drug, K2 that available over the counter at smoke shops, lounges and some gas stations. As of Sunday, officials have responded to 355 calls and have treated 390 patients since May 29 across Travis County.

According to the Police, it’s a possibility that dealers have been spiking the drug with bug spray. This causes the users blood pressure and heart rate to drop. The problem is expected to get worse as the summer gets hotter. It’s not just the people who use K2 regularly that are getting sick, it’s also the first time users.

K2 spice is incredibly dangerous, with or without the added harm of the bug spray. Spice has the ability to kill after just one hit and can send users into seizures that can end in a coma or death.

We’re seeing elevated temperatures. We’re seeing seizures. We’re seeing people having blackouts and we’ve got some folks experiencing violent behavior, very aggressive tendencies. We’ve got some that are experiencing paranoia and anxiety,

Said Chief Ernesto Rodriguez with Austin- Travis County EMS.
First responders have reported an increase in violent behavior and hostility.

According to Lieutenant Paul Connor from APD’s Organized Crime Unit,

Some of the people that are using it are having hallucinations and becoming violent, so when you have that combination right there, you end up throwing anybody and everybody out there in the public that’s out there on the street that interacts with the person, they could potentially be in a dangerous situation.

EMS say that the overdoses have not been linked to any specific age group and that there could be a large spike in overdoses in the next week.

On Monday, Emergency Service Workers responded to the 600 hundred block on Neches Street where multiple people were suffering from toxic ingestion. Two of those people were transferred to the nearby medical center but the others refused to be transported.

Since then, Police have been working on several more K2 investigations with the U.S Attorney’s Office. They say they have had recent issues with K2 in the past year and a rapid increase in incidents since May and November in 2014, with a comeback in April of this year.

K2 is easily accessible and is kept legal by the producers changing the chemicals inside. Often times they don’t know what the chemicals do or how they could harm the body. It’s very easy for a teenager to get an older person to buy them Spice and it’s even more likely that they could suffer worse consequences that could end in death.

1Comment
  • Larry 18:09h, 11 October Reply

    Geez! It is crazy what people will do to others. You really have to be careful about that source you get your stuff from, even groceries. You never know what people are doing to the stuff you put in your body.

Post A Comment